Risperidone, a risk factor for valproate-induced encephalopathy?

Gen Hosp Psychiatry. 2013 Jul-Aug;35(4):452.e5-6. doi: 10.1016/j.genhosppsych.2012.11.009. Epub 2013 Jan 12.

Abstract

Valproate-induced encephalopathy (ViE) has been increasingly reported and several risk factors have been proposed. We report a case whereby a patient became encephalopathic while treated with valproate and upon initiation of risperidone. The underlying mechanism could be risperidone's interference with valproate's binding to albumin, raising free valproate levels, which would impair the urea cycle and reduce ammonia conversion, leading to a hyperammonemic encephalopathy. The present case suggests a causal link, although further studies will be necessary to establish this. Nevertheless, clinicians should be aware of this possible interaction and consider carefully before concomitant administration of valproate and risperidone, mainly in patients with other risk factors for ViE, so this complication can be avoid or promptly diagnosed and treated.

Publication types

  • Case Reports

MeSH terms

  • Adult
  • Antimanic Agents / adverse effects*
  • Antipsychotic Agents / adverse effects*
  • Bipolar Disorder / drug therapy*
  • Drug Interactions
  • Female
  • Humans
  • Hyperammonemia / chemically induced*
  • Neurotoxicity Syndromes / etiology*
  • Risk Factors
  • Risperidone / adverse effects*
  • Valproic Acid / adverse effects*

Substances

  • Antimanic Agents
  • Antipsychotic Agents
  • Valproic Acid
  • Risperidone